In the photo, the long red streak up the arm is an example of post infusion phlebitis from a contrast agent used for an MRI. This happened to a friend, so I am not sure about which contrast was actually used. When she returned the next day to the Radiology Department asking about her arm, the response was one of denial about the venipuncture or contrast injection being the cause of this red streak up her arm. She ended up in an emergency department receiving doses of I.V. antibiotic and steroids and she responded well.
A recent study documented post-infusion phlebitis in 59 of 5907 short peripheral catheters (1.8%) in 3283 patients at 48 hours after catheter removal. Phlebitis at the time of catheter removal was present in only 15 of these 59 patients (25%), with the remaining 75% developing the phlebitis after catheter removal.
This calls for written information explaining to the patient and family about observing for signs and symptoms at and near the insertion site. This information should also include any actions they should take and which healthcare practitioner they should contact with any problem or question. You just never know when this red streak could be the first sign of a bacterial phlebitis that becomes a bloodstream infection.
Webster J, McGrail M, Marsh N, Wallis MC, Ray-Barruel G, Rickard CM. Postinfusion Phlebitis: Incidence and Risk Factors. Nursing research and